Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
melsfaith

Doxycycline, should she use? Please help!

Recommended Posts

Greetings everyone...my daughter is 14, almost 15. I had to take her to the dr. for her acne. The dr. prescribed doxycycline for internal as well as Clindamycin topical gel for her face to be done at the same time. After researching the side effects for the internal, we decided to just try the topical and see how it went. Believe it or not, it had made a HUGE difference with the acne, no more big breakouts, only a couple of tiny pimples here and there. She is staying indoors because I home school her and the acne scars are beginning to fade. I would post a before and after photo if she would let me so that you can see the difference. But as with anyone who suffers with acne, she wants it ALL gone!

She is wanting to go ahead with the doxycycline to see if that will finish the acne off, though I have read that it doesn't clear it all, it just gets the acne down to bareable with fewer breakouts. Plus with the side effects, I'm not sure if I want to take that chance with my child.

My question is: Should she continue with the topical-because it has only been 3 weeks and her face looks amazingly better than when she started, or should I go ahead and start her with the internal (Doxycycline-50mg tab)

Thank you in advance for any and all advise!

Share this post


Link to post
Share on other sites

I am not a physician but if it were my child, I would have her take it.

It take 100mg of Doxy daily and many others on these boards take that if not more. Please keep in mind, a doctor (knowing her specific medical history) would not prescribe this if she felt your daughter was not a good fit for the drug. The side effects are with any medication and if you see she exhibits any of the symptoms, stop and take her to a doctor. Otherwise, like the majority of folks she should likely expect good results.

Good luck whatever you decide!

Share this post


Link to post
Share on other sites
Greetings everyone...my daughter is 14, almost 15. I had to take her to the dr. for her acne. The dr. prescribed doxycycline for internal as well as Clindamycin topical gel for her face to be done at the same time. After researching the side effects for the internal, we decided to just try the topical and see how it went. Believe it or not, it had made a HUGE difference with the acne, no more big breakouts, only a couple of tiny pimples here and there. She is staying indoors because I home school her and the acne scars are beginning to fade. I would post a before and after photo if she would let me so that you can see the difference. But as with anyone who suffers with acne, she wants it ALL gone!

She is wanting to go ahead with the doxycycline to see if that will finish the acne off, though I have read that it doesn't clear it all, it just gets the acne down to bareable with fewer breakouts. Plus with the side effects, I'm not sure if I want to take that chance with my child.

My question is: Should she continue with the topical-because it has only been 3 weeks and her face looks amazingly better than when she started, or should I go ahead and start her with the internal (Doxycycline-50mg tab)

Thank you in advance for any and all advise!

I agree with you. Wait another month or so. Your daughter is only 14 - she is too young to start taking antibiotics and from what you say it seems like her acne is not as severe. Also @ her age it's very normal to get mild acne as her hormones are changing. I would also recommend you taking her to another derm for a second opinion!

Share this post


Link to post
Share on other sites
I would also recommend you taking her to another derm for a second opinion!

Why? If you have concerns with the treatment a doctor is prescribing you should talk to that doctor first before just going to a different doctor. When treating a condition its really important that the doctor and the patient are on the same page with things, and when they are not it's the patient that suffers from it.

I'd recommend making another appointment with your derm(or calling them) and telling them specifically that you haven't taken the doxycycline due to concerns about the side effects. At which point the doctor should counsel you on the risks versus benefits of the medication and why they felt it was appropriate for your daughter. And if you are still uncomfortable with using the medication then simply tell them that and ask about what other alternative treatment options are available and appropriate.

After that if your still unsatisfied with your experience with the doctor, then it would be a good time to request a copy of your records and look for an alternative doctor.

Edited by david594

Share this post


Link to post
Share on other sites

If I were her I would stop using all chemicals on her face, they reduce oil production in the short run but damage the skin long term. Doxycycline cured my acne 100% when I started using it in the right way. You have to take it on an empty stomach and not eat for 2 hours afterward or else it doesn't work. It does make people very sensitive to the sun so tell her to stay out of it as much as possible and wear sunscreen if she is fair.

Share this post


Link to post
Share on other sites
^wait, what? You're supposed to take Doxycycline WITH food in your stomach, in fact taking it without food causes more problems.

Um no, taking it with food reduces the absorption thereby negating the effectiveness. I took doxycycline with a meal for a week and saw no difference in my acne. I didn't even get the side effects. Once I started taking doxy on an empty stomach my acne immediately started to clear and I became sensitive to the sun.

Share this post


Link to post
Share on other sites
^wait, what? You're supposed to take Doxycycline WITH food in your stomach, in fact taking it without food causes more problems.

Um no, taking it with food reduces the absorption thereby negating the effectiveness. I took doxycycline with a meal for a week and saw no difference in my acne. I didn't even get the side effects. Once I started taking doxy on an empty stomach my acne immediately started to clear and I became sensitive to the sun.

well, if you don't have any stomach problems from doing so (and they might develop later), then good luck

Share this post


Link to post
Share on other sites
^wait, what? You're supposed to take Doxycycline WITH food in your stomach, in fact taking it without food causes more problems.

Um no, taking it with food reduces the absorption thereby negating the effectiveness. I took doxycycline with a meal for a week and saw no difference in my acne. I didn't even get the side effects. Once I started taking doxy on an empty stomach my acne immediately started to clear and I became sensitive to the sun.

well, if you don't have any stomach problems from doing so (and they might develop later), then good luck

I don't know what problems you're talking about other than feeling a bit nauseous for a bit after taking it. You're supposed to take minocycline with food. Taking doxycycline with food reduces almost all the absorption, so you won't see much of an effect. Should be taken on an empty stomach for maximum effect.

Edited by sverd

Share this post


Link to post
Share on other sites

no it doesn't, I always took it with food and it worked great for when it worked, but I eventually stopped taking it because I developed a resistance

I wouldn't recommend taking it without food but whatever

Share this post


Link to post
Share on other sites
I would also recommend you taking her to another derm for a second opinion!

Why? If you have concerns with the treatment a doctor is prescribing you should talk to that doctor first before just going to a different doctor. When treating a condition its really important that the doctor and the patient are on the same page with things, and when they are not it's the patient that suffers from it.

I'd recommend making another appointment with your derm(or calling them) and telling them specifically that you haven't taken the doxycycline due to concerns about the side effects. At which point the doctor should counsel you on the risks versus benefits of the medication and why they felt it was appropriate for your daughter. And if you are still uncomfortable with using the medication then simply tell them that and ask about what other alternative treatment options are available and appropriate.

After that if your still unsatisfied with your experience with the doctor, then it would be a good time to request a copy of your records and look for an alternative doctor.

I agree with you - she should be honest with her derm - however second opinion never hurts!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×